Alert archive / North Carolina / River Flood Warnings in 2022
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at May 27, 2022, 4:45 AM EDT for Watauga County, North Carolina. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- May 27, 2022, 4:45 AM EDT (08:45 UTC)
- Expired
- May 27, 2022, 10:40 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Watauga River near Sugar Grove (SGWN7).
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
469
WGUS41 KRNK 270845
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
445 AM EDT Fri May 27 2022
...The National Weather Service in Blacksburg VA has issued a Flood
Warning for the following rivers in North Carolina...
Watauga River near Watauga R. near Sugar Grove affecting Watauga
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 445 PM EDT.
&&
NCC189-272045-
/O.NEW.KRNK.FL.W.0002.220527T0845Z-220527T2045Z/
/SGWN7.1.ER.220527T0812Z.220527T0830Z.000000T0000Z.NO/
445 AM EDT Fri May 27 2022
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO LATE THIS
AFTERNOON...
* WHAT...Minor flooding is occurring.
* WHERE...Watauga River near Watauga R. near Sugar Grove.
* WHEN...From early this morning to late this afternoon.
* IMPACTS...At 6.0 feet, Flooding on portions of Watauga River road
begins.
* ADDITIONAL DETAILS...
- At 4:30 AM EDT Friday the stage was 6.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:30 AM EDT Friday was 6.2 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 6.0 feet.
- Flood History...This crest compares to a previous crest of
6.2 feet on 10/30/1970.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
$$
RR1 follow-up statement
683
WGUS81 KRNK 271440
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
1040 AM EDT Fri May 27 2022
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Watauga River near Watauga R. near Sugar Grove affecting Watauga
County.
.The river is falling and without any substantial rain should stay
within its banks.
NCC189-271545-
/O.CAN.KRNK.FL.W.0002.000000T0000Z-220527T1440Z/
/SGWN7.1.ER.220527T0812Z.220527T0830Z.000000T0000Z.NO/
1040 AM EDT Fri May 27 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Watauga River near Watauga R. near Sugar Grove.
* ADDITIONAL DETAILS...
- At 10:30 AM EDT Friday the stage was 5.9 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 AM EDT Friday was 7.1 feet.
- Forecast...The river will continue to fall through the day.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3615 8177 3625 8190 3632 8185 3620 8171
$$
WPWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at May 26, 9:12 PM EDT, 7 hours 33 minutes earlier.
Area forecast discussion, May 26, 9:12 PM EDT, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
912 PM EDT Thu May 26 2022
.SYNOPSIS...
A cold front will cross the area Friday, with a few strong
thunderstorms possible in the afternoon. Mountain showers
and clouds linger into Saturday. Dry and hot weather is
forecast to return for the last half of Memorial Day weekend
and through much of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
A Flood Watch for flash flooding has been issued for parts of
southwest Virginia and northwest North Carolina.
A Flood Watch for flash flooding has been issued for our NC
counties along and west of the Interstate-77 corridor, and in
neighboring Grayson, Carroll, and Patrick Counties in VA.
Generous coverage of showers and storms have been streaming
north along the Interstate-77 corridor through the evening
hours. This is the first good shot of rain for the overnight
hours. The next is expected to be associated with the arrival
and passage of a cold front late tonight into early Friday
morning. The it is this time period when flash flooding will be
possible, across the watch area, especially those regions along
the crest of the Blue Ridge and along and near the Interstate-77
corridor. The watch starts and midnight and ends at noon on
Friday. While the heaviest rain is expected to end around or
slightly after daybreak Friday, lingering flooding could
continue through the morning hours.
As of 645 PM EDT Thursday...
Our latest update includes primarily a small adjustment to the
probability of precipitation across eastern sections of the
region. The progression of showers into that region has not been
as robust as earlier advertised. As such, have lowered the
probabilities over the next few hours, before ramping them back
up as we approach midnight.
Also, the adjustment will reflect minor changes to hourly
temperature, dew point, and sky cover to better reflect the
latest observations and expected trends through the evening
hours.
As of 600 PM EDT Thursday...
Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.
Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.
As of 200 PM EDT Thursday...
Showers and thunderstorms this evening through Friday...
A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.
The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.
Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...
A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.
An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...
An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.
Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
Sub-VFR conditions will prevail across most of the region
overnight and into tomorrow morning, with gradual improvement
across western and central sections of the region by the
afternoon.
Expect shower and some thunderstorm across the region overnight
with increased coverage around daybreak Friday with the arrival
and passage of a cold front.
Extended Aviation Discussion...
A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.
Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.
Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Friday morning for VAZ015-016-032.
NC...Flood Watch through Friday morning for NCZ001>003-018>020.
WV...None.
&&
SYNOPSIS...DS/RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/SH/VFJHazardous weather outlook, May 27, 4:09 AM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 409 AM EDT Fri May 27 2022 NCZ004>006-VAZ033>035-043>047-058-059-280815- Stokes-Rockingham-Caswell-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 409 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms will be possible this afternoon, especially east of the Blue Ridge. Damaging winds, large hail, and heavy rainfall leading to flash flooding are all possible, as well as an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009>014-017>020-022>024-WVZ042>044-507-508-280815- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 409 AM EDT Fri May 27 2022 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms tonight may produce moderate to heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-019-020-VAZ032-280815- Surry-Wilkes-Yadkin-Patrick- 409 AM EDT Fri May 27 2022 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ015-016-280815- Ashe-Alleghany NC-Watauga-Grayson-Carroll- 409 AM EDT Fri May 27 2022 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, May 26, 11:15 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 N HAYS 36.27N 81.12W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
&&Local storm report, May 26, 11:21 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG CLINGMAN 36.19N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF CLINGMAN ROAD
AND OLD 60.
&&Local storm report, May 26, 11:27 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 3 S ROARING RIVER 36.18N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG RUTH LINNEY ROAD.
&&Local storm report, May 27, 12:04 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 W WINDY GAP 36.13N 81.07W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG FISHING CREEK ROAD.
0631 PM HAIL 2 SE WILKES COUNTY AIRP 36.19N 81.09W
05/26/2022 M0.25 INCH WILKES NC PUBLIC
REPORTED BY PUBLIC.
0638 PM TSTM WND DMG 3 S ROARING RIVER 36.18N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG RUTH LINNEY ROAD.
0645 PM TSTM WND DMG 1 SSW ROARING RIVER 36.21N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
0715 PM TSTM WND DMG 2 WSW BUCK SHOALS 36.09N 80.86W
05/26/2022 YADKIN NC PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
WSW BUCK SHOALS. TWO TREES DOWN AND A COUPLE
OF OUTBUILDINGS DAMAGED.
0720 PM TSTM WND DMG 1 N HAYS 36.27N 81.12W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
0720 PM TSTM WND DMG 2 S CLINGMAN 36.15N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
4 TREES DOWN ALONG OLD HIGHWAY 421.
0734 PM TSTM WND DMG 1 SE ARLINGTON 36.22N 80.82W
05/26/2022 YADKIN NC 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
0745 PM TSTM WND DMG ELKIN 36.26N 80.85W
05/26/2022 SURRY NC 911 CALL CENTER
A FEW TREES DOWN IN THE WESTERN PORTION OF
SURRY COUNTY, STARTING IN ELKIN AT 7:45 PM
AND CONTINUING UNTIL AROUND 8:10. A FUNNEL
CLOUD WAS REPORTED ON CROTTS ROAD BUT THERE
WAS NO DAMAGE AT THAT LOCATION.
0815 PM TSTM WND DMG 1 NNE PINE RIDGE 36.52N 80.71W
05/26/2022 SURRY NC PUBLIC
TREES DOWN ACROSS HIGHWAY.
0827 PM TSTM WND DMG CLINGMAN 36.19N 80.93W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF CLINGMAN ROAD
AND OLD 60.
0935 PM TSTM WND DMG 6 E ARARAT 36.59N 80.40W
05/26/2022 PATRICK VA 911 CALL CENTER
SIX TREES DOWN ALONG ROUTE 103. TIME
ESTIMATED FROM RADAR.
0938 PM TSTM WND DMG 2 E VADE MECUM 36.42N 80.28W
05/26/2022 STOKES NC 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
1018 PM TSTM WND DMG 2 WNW FERRUM 36.92N 80.05W
05/26/2022 FRANKLIN VA 911 CALL CENTER
TELEPHONE LINES DOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, May 27, 12:38 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 AM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 2 WNW THAXTON 37.36N 79.66W
05/26/2022 BEDFORD VA LAW ENFORCEMENT
ONE TREE DOWN.
&&
SHHSpecial weather statement, May 27, 1:48 AM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 AM EDT Fri May 27 2022
VAZ017-022-032-033-043-270615-
Henry VA-Franklin VA-Patrick VA-Floyd VA-Roanoke VA-
148 AM EDT Fri May 27 2022
...Strong windy shower will impact portions of southwestern Roanoke,
eastern Floyd, northwestern Henry, western Franklin and Patrick
Counties through 215 AM EDT...
At 147 AM EDT, Doppler radar was tracking a windy shower along a
line extending from Rocky Knob Recreation Area to near Stuart.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Floyd...
Copper Hill...
Bassett...
Ferrum...
Woolwine...
and Bent Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3655 8032 3679 8042 3709 8024 3711 8018
3719 8019 3727 8014 3678 7994 3654 8017
TIME...MOT...LOC 0547Z 210DEG 34KT 3679 8035 3657 8026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 79 min |
| May 26, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 55 min |
| May 26, 9:03 PM EDT | Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 23 hr |
| May 26, 9:11 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Yadkin | 64 min |
| May 26, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 62 min |
| May 26, 11:43 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes, Yadkin | 8 hr |
| May 27, 3:28 AM EDT | Tornado Warning | RNK | Stokes | 32 min |
| May 27, 4:00 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 30 min |
| May 27, 4:20 AM EDT | Areal Flood Advisory | RNK | Stokes, Surry | 6 hr |
| May 27, 4:49 AM EDT | Special Weather Statement | RNK | Stokes | 26 min |
| May 27, 5:27 AM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| May 27, 6:48 AM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 42 min |
| May 27, 6:54 AM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 3 hr |
| May 27, 7:36 AM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 39 min |
| May 27, 8:29 AM EDT | Special Weather Statement | RNK | Caswell | 16 min |
| May 27, 8:48 AM EDT | Severe Thunderstorm Warning | RNK | Caswell | 42 min |
| May 27, 3:01 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 29 min |
| May 27, 4:06 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 24 min |
Nearby
River Flood Warnings in North Carolina, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.